Advertisement

A bound on judicious bipartitions of directed graphs

  • Jianfeng Hou
  • Huawen Ma
  • Xingxing YuEmail author
  • Xia Zhang
Articles
  • 4 Downloads

Abstract

Judicious partitioning problems on graphs ask for partitions that bound several quantities simultaneously, which have received much attention lately. Scott (2005) asked the following natural question: What is the maximum constant cd such that every directed graph D with m arcs and minimum outdegree d admits a bipartition V(D) = V1V2 satisfying min{e(V1, V2), e(V2, V1)} ⩾ cdm? Here, for i = 1, 2, e(Vi, V3-i) denotes the number of arcs in D from Vi to V3-i. Lee et al. (2016) conjectured that every directed graph D with m arcs and minimum outdegree at least d ⩾ 2 admits a bipartition V(D) = V1V2 such that
$$\min \left\{ {e\left( {V_1 ,V_2 } \right),e\left( {V_2 ,V_1 } \right)} \right\} \geqslant \left( {\frac{{d - 1}}{{2\left( {2d - 1} \right)}} + o\left( 1 \right)} \right)m$$
. In this paper, we show that this conjecture holds under the additional natural condition that the minimum indegree is also at least d.

Keywords

directed graph partition outdegree indegree tight component 

MSC(2010)

05C20 05C35 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Notes

Acknowledgements

The first author was supported by National Natural Science Foundation of China (Grant No. 11671087). The third author was supported by National Science Foundation of USA (Grant No. DMS-1600738) and the Hundred Talents Program of Fujian Province. The fourth author was supported by the Shandong Provincial Natural Science Foundation of China (Grant No. ZR2014JL001) and the Excellent Young Scholars Research Fund of Shandong Normal University of China. The authors thank the anonymous referees for their helpful comments and suggestions.

References

  1. 1.
    Alon N. Bipartite subgraphs. Combinatorica, 1996, 16: 301–311MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Alon N, Bollobás B, Gyárfás A, et al. Maximum directed cuts in acyclic digraphs. J Graph Theory, 2007, 55: 1–13MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Azuma K. Weighted sums of certain dependent random variables. Tokuku Math J, 1967, 19: 357–367MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Bollobás B, Scott A. Judicious partitions of hypergraphs. J Combin Theory Ser A, 1997, 78: 15–31MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Bollobás B, Scott A. Problems and results on judicious partitions. Random Struct Algbra, 2002, 21: 414–430MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Chen G, Gu M, Li N. On maximum edge cuts of connected digraphs. J Graph Theory, 2014, 76: 1–19MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Edwards C S. Some extremal properties of bipartite graphs. Canad J Math 1973, 3: 475–485CrossRefzbMATHGoogle Scholar
  8. 8.
    Edwards C S. An improved lower bound for the number of edges in a largest bipartite subgraph. In: Recent Advances in Graph Theory. Proceedings of the 2nd Czechoslovak Symposium on Graph Theory. Prague: Czechoslovak Academy of Sciences, 1975, 167–181Google Scholar
  9. 9.
    Fan G, Hou J. Bounds for pairs in judicious partitioning of graphs. Random Struct Algebra, 2017, 50: 59–70MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Fan G, Hou J, Yu X. Bisections of graphs without short cycles. Combin Probab Comput, 2018, 27: 44–59MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Hoeffding W. Probability inequalities for sums of bounded random variables. J Amer Statist Assoc, 1963, 58: 13–30MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Hou J, Wu S. Bipartitions of oriented graphs. J Combin Theory Ser B, 2018, 132: 107–133MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Hou J, Wu S, Yan G. On bisections of directed graphs. European J Combin, 2017, 63: 44–58MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Hou J, Wu S, Yan G. On judicious partitions of uniform hypergraphs. J Combin Theory Ser A, 2016, 141: 16–32MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Hou J, Wu S, Zeng Q, et al. The Bollobás-Scott conjecture for 4-uniform hypergraphs. SIAM J Discrete Math, 2018 32: 505–521MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Janson S, Luczak T, Ruciński A. Random Graphs. New York: Wiley, 2000CrossRefzbMATHGoogle Scholar
  17. 17.
    Lee C, Loh P, Sudakov B. Bisections of graphs. J Comb Theory Ser B, 2013, 103: 599–629MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Lee C, Loh P, Sudakov B. Judicious partitions of directed graphs. Random Struct Algebra, 2016, 48: 147–170MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Liu M, Xu B. Bipartition of graph under degree constraints. Sci China Math, 2015, 58: 869–874MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Lu C, Wang K, Yu X. On tight components and anti-tight components. Graphs Combin, 2015, 31: 2293–2297MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Ma J, Yen P, Yu X. On several partitioning problems of Bollobás and Scott. J Combin Theory Ser B, 2010, 100: 631–649MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Scott A. Judicious partitions and related problems. Surv Combin, 2005, 327: 95–117MathSciNetzbMATHGoogle Scholar
  23. 23.
    Xu B, Yu X. Triangle-free subcubic graphs with minimum bipartite density. J Combin Theory Ser B, 2008, 98: 516–537MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Xu B, Yu X, Zhang X, et al. An SDP randomized approximation algorithm for max hypergraph cut with limited unbalance. Sci China Math, 2014, 57: 2437–2462MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Yannakakis M. Node- and edge-deletion NP-complete problems. STOC, 1978, 253–264Google Scholar
  26. 26.
    Zhu X. Bipartite density of triangle-free subcubic graphs. Discrete Appl Math, 2009, 157: 710–714MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Science China Press and Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  • Jianfeng Hou
    • 1
  • Huawen Ma
    • 1
  • Xingxing Yu
    • 2
    Email author
  • Xia Zhang
    • 3
  1. 1.Center for Discrete MathematicsFuzhou UniversityFuzhouChina
  2. 2.School of MathematicsGeorgia Institute of TechnologyAtlantaUSA
  3. 3.School of Mathematics and StatisticsShandong Normal UniversityJinanChina

Personalised recommendations